Arizona, 2019Flash Flooding and Damaging Wind in Arizona, August 22, 2019
August 22, 2019 · NWS TWC · 5 events in 3 counties and zones
Scattered thunderstorms occurred during the late afternoon into the late evening from central Pima County eastward causing flash flooding near Picture Rocks, in the Patagonia Mountains, and in central Cochise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms occurred during the late afternoon into the late evening from central Pima County eastward causing flash flooding near Picture Rocks, in the Patagonia Mountains, and in central Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 3:00 PM MST, 1 hour earlier.
Area forecast discussion, Aug 22, 3:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Thu Aug 22 2019
.SYNOPSIS...A more active monsoon pattern will occur through
this weekend with temperatures returning to near or slightly below
normal. High pressure builds back overhead for the first half of
next week which will usher in drier conditions along with above
average temperatures. Another chance for showers and thunderstorms
will then exist toward the latter half of next week.
&&
.DISCUSSION...As expected, isolated convection has developed
across the higher terrain early this afternoon. The increase in
moisture which is helping to fuel our storms today is also keeping
temperatures from reaching record levels once again, with values
generally running 3 to 6 degrees cooler than 24 hours ago. That
said, still expecting max temps this afternoon to top out 4 to 7
degrees above normal.
Expect showers and thunderstorms to increase in coverage into the
early evening hours, especially with colliding outflows and
subsequent storm development. A few storms will be strong or severe,
primarily producing gusty winds and isolated heavy downpours, as SPC
mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and
up to 1.3" PWAT over most of southern AZ. With how hot and dry its
been the last several days, expect especially the stronger outflows
to kick up some dust with reduced visibility at times.
Another shot of reinforcing moisture is expected to arrive Friday
which will push chances for showers and thunderstorms up even more.
We'll have to see how things unfold particularly Friday night into
Saturday morning, as remnant cloudiness from convection could do well
to inhibit development on Saturday afternoon. For what its worth,
temperatures this weekend will peak at or even slightly below
normal. This more typical monsoon pattern will be short-lived, as
models indicate high pressure setting up overhead early next week
which will dry things out and allow the return of very hot
temperatures.
Thereafter, particularly from next Wednesday onward after a few days
of sustained easterly flow aloft, moisture looks to once again
return along with an uptick in convection and a cooling of
temperatures.
&&
.AVIATION...Valid through 24/00Z.
FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds
south and east of KTUS through the forecast period. Isolated to
scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief
MVFR vsby/cigs possible, particularly near terrain. Precip
decreasing this evening though a few -SHRA could linger overnight
near the International border including KDUG/KOLS. Gusty outflow
winds are possible near TSRA/SHRA up to around 40 kts. Otherwise,
SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY
overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Mainly afternoon and evening thunderstorm chances
increase to include much of southeast Arizona into the weekend
before drier weather returns early next week. The return of deeper
monsoonal moisture will allow temperatures to fall back to near
seasonal levels by Friday which will remain through the weekend
before warmer temperatures return next week. The return of high
pressure early next week will allow temperatures to rebound back
above normal for a few days. As is typical this time of year,
thunderstorms may produce gusty and erratic outflow winds.
Otherwise, 20-ft winds will generally follow normal diurnal trends
at less than 15 mph.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 1:34 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST Thu Aug 22 2019
AZZ503-507-513-222100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
134 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...
At 134 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 21 miles northwest of Sierra Vista, moving southeast at
10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sonoita, Elgin and Fort Huachuca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3172 11070 3177 11055 3159 11042 3151 11066
TIME...MOT...LOC 2034Z 336DEG 7KT 3169 11061
MP
Special weather statement, Aug 22, 2:04 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Thu Aug 22 2019
AZZ508-512-222130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
204 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...
At 204 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Bisbee-Douglas Airport, or 18 miles northeast of
Douglas. This storm was nearly stationary.
Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Bisbee-Douglas Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3163 10929 3138 10936 3145 10962 3169 10950
TIME...MOT...LOC 2104Z 179DEG 2KT 3158 10939
MP
Flash Flood, Cochise
- When
- August 22, 4:00 PM MST to 5:00 PM MST
- Where
- Cochise County, 10.31 mi N of Bisbee to 9.08 mi SW of Gleeson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.577, -109.952
Around an inch of rain in the northern Mule Mountains in less than an hour caused Davis Road to become closed due to flooding flooding near mile post 13.
Flash Flood, Santa Cruz
- When
- August 22, 5:00 PM MST to 6:30 PM MST
- Where
- Santa Cruz County, 3.65 mi NW of Duquesne to 2.11 mi WSW of Duquesne
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.400, -110.731
Two to three inches of rain in a 2 hour period caused flash flooding in the Washington Camp area in the Patagonia Mountains.
Thunderstorm Wind, Pima
- When
- August 22, 5:05 PM MST
- Where
- Pima County, 2.28 mi SW of Green Vly
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.879, -111.001
Thunderstorm winds downed a shallow rooted tree in Green Valley on West Moorwood Street. The tree fell against the house causing minor damage.
Flash Flood, Pima
- When
- August 22, 8:50 PM MST to 11:00 PM MST
- Where
- Pima County, 8.41 mi W of Old Tuscon to 10.71 mi WSW of Tuscon Marana Nw Airport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.217, -111.274
Around three inches of rain fell in a 2 hour period causing Blanco Wash to flood over Tucker Road, making it impassable.
Flash Flood, Pima
- When
- August 22, 10:00 PM MST to 11:59 PM MST
- Where
- Pima County, 5 mi NNE of Silver Bell to 4.17 mi W of Naviska
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.449, -111.474
A pocket of 1 to 2 inches of rain fell in less than an hour in Ironwood Forest National Monument. This caused 2 to 3 feet of water to flow across West Silverbell Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Hail and Damaging Winds in Maryland, August 22, 20191.75 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851544, 851531, 851525, 851543, 854626.